Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 2, NWS Topeka, KS

July 9, 2021Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this heat advisory at Jul 9, 2021, 3:19 AM CDT for Cloud County, Ottawa County, Kansas. It took effect at Jul 9, 2021, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2021, 3:19 AM CDT (08:19 UTC)
In effect from
Jul 9, 2021, 1:00 PM CDT
Expired
Jul 9, 2021, 8:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS73 KTOP 090819
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
319 AM CDT Fri Jul 9 2021

KSZ020-034-092100-
/O.NEW.KTOP.HT.Y.0002.210709T1800Z-210710T0100Z/
Cloud-Ottawa-
Including the cities of Concordia, Minneapolis, and Bennington
319 AM CDT Fri Jul 9 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values around 105 expected.

* WHERE...Cloud and Ottawa Counties.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Picha
1 follow-up statement
455 
WWUS73 KTOP 091912
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
212 PM CDT Fri Jul 9 2021

KSZ020-034-100100-
/O.CON.KTOP.HT.Y.0002.000000T0000Z-210710T0100Z/
Cloud-Ottawa-
Including the cities of Concordia, Minneapolis, and Bennington
212 PM CDT Fri Jul 9 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values around 105 expected.

* WHERE...Cloud and Ottawa Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this heat advisory went out at Jul 8, 11:30 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 8, 11:30 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1130 PM CDT Thu Jul 8 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 339 PM CDT Thu Jul 8 2021

Currently, 20Z GOES imagery shows a well defined northern stream
flow pattern across the northern tier of the CONUS.  The Desert
Southwest anticyclone is still firmly in place.  Across the eastern
Great Lakes a low amplitude shortwave continues it track east.  Over
the northern Rockies a closed feature continues to translate east
and another less well defined circulation is now over the state of
Washington which is poised to be the upper low that impacts the
region late Friday into the first half of the weekend.

Today, a lee trough has deepened and broadened over much of western
KS.  This is helping a frontal boundary to begin to return north
with WAA regime resulting through western KS into NE.  The eastern
extent of the stationary boundary is still south of the local area
leaving a pleasant day in place today with overall lower dewpoints
and humidity under plentiful sunshine.

Friday will be much warmer with highs in the 90s and some 100s.
Right now have held off from issuing a heat advisory.  Although
around 100 heat index values should be realized area wide, the
highest heat index values over north central KS may be confined to a
few counties tapering off into central KS with the higher dewpoints
returning into those areas.  Deep mixing appears to be limited
sufficiently to keep temperatures low enough that I can't currently
justify a heat advisory.  We will refine this at least one more time
before tomorrow but if a heat advisory is necessary then it would be
a short fuse type.

Forecast soundings are suggesting the much of the area maintains a
strong cap through the day Friday.  Right now thinking that any
storm development into the evening is probably associated with a
complex of storms that develops over the High Plains and advances
southeast along the warm front which should be positioned into
central and southeast NE.  Large scale ascent will increase by the
late afternoon over western NE and work in concert with upslope flow
into the region.  A strong mid level jet works over the area and
storms likely become severe.  Sufficient cold pools should help
storms congeal into an MCS into the overnight period.  Additional
convergence along the nose of the LLJ sets up from south central NE
into portions of northeast KS which could support an outflow
boundary to move into the region.  The moderately strong LLJ should
help support bowing structures and could allow a few damaging wind
gusts to work into the area mainly north of I-70 generally after
midnight.  Variability remains between solutions on southern extent
of any resulting MCS but the main hazard impacting the area appears
to be damaging wind gusts.  But like any QLCS line of storms,
probably can't totally rule out a tornado risk if the line
orientation is just right.  All of this is of course mesoscale
driven and somewhat difficult to predict until storms are actually
ongoing.

Continuing with the mesoscale theme, if an MCS does push the
synoptic boundary south into the area and even through the area,
then Saturday afternoon could again see potential for severe storms
probably across portions of east central KS.  Appears this time
frame isn't yet well resolved but right now would have to say that
with the overall shear being in the mid 30kt range and MUCAPE around
2,000 J/kg then wouldn't rule out supercellular structures but there
may be a tendency for interactions to take place with some component
of the shear vectors to be more parallel to the boundary than more
orthogonal.

Also variability on how the overall upper low slows down after this
point as the western CONUS ridge is reinforced.  This could allow
for some residual showers and storms that probably wouldn't be
severe but overall more dry air should be working into the region
which would also allow for lower high temps given weak modified CAA
into the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1128 PM CDT Thu Jul 8 2021

VFR conditions are expected through the period. Some weak
showers/storms may move into far northern KS near sunrise but
confidence is very low that this activity would reach the
terminals. Otherwise, southerly winds will increase during the
mid to late morning hours. The best thunderstorm chances look to
hold off until after 06Z Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Baerg
Hazardous weather outlook, Jul 8, 3:44 PM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
344 PM CDT Thu Jul 8 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-092045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
344 PM CDT Thu Jul 8 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will be in the 100 to 104 degree range Friday
afternoon. There will be a chance for strong to severe storms
Friday evening into Saturday morning then possibly again Saturday
afternoon for areas southeast of Kansas Turnpike. The primary
hazard with storms will be a damaging wind threat but can't rule
out all hazards completely. Heavy rainfall may also be possible
Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.